Does Topamax Lower Blood Pressure
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Does Topamax Lower Blood Pressure


Dear Dr. Phelps

Just discovered your site and have been reading ever since. I was dx'd with bi-polar 2 years ago and have a question about Topamax. Presently taking 600 mg. No other medication, just Topamax. Doing good on the meds. Have lost 17 lbs. but had gained 30 lbs. while on Depakote so that is good news. Have noticed memory loss,trouble concentrating, fatique, trouble finding simple words,imbalance, at times confusion but am coping okay so far. Hopefully the side effects even out soon. Have you ever heard if Topamax lowers bloodpressure? Mine has been going down (had been 30/20 over normal) and is now okay. Also my inocular eye pressure had been flucuating from 18 to 21 for the past 5 yrs. At my checkup last Tuesday both eye's reading was "12" A drop of 9 points in a 3 months period. I found this highly unusual and was wondering of Topamax had anything to do with this. Have been on Topamax since the end of September of this year. Ophtamologist, Pharmacist, Pdoc and Newsgroups that I querried about this did not know. Have considered contacting the manufacturer of Topamax and asking them. Have you heard anything about beneficial side effect of Topamax?. Am very curious. It is the only medication I take. Thanks for an answer.

Dawn

P.S. Prior to being put on Topamax I had been on Depakote, discontinued because of side effect, then Lithium also discontinued because of side effects.



Dear Dawn -- 
If you mean that your intraocular pressure went down, like the opposite of getting glaucoma, then that would be unusual. 
Here's the manufacturer's letter noting that the medicine appears to be able to cause glaucoma.   I haven't heard nor found anything about lowering blood pressure, though effective mood stabilizer treatment of any kind seems to do that in many of my patients with bipolar disorder who also have elevated BP's.  

Dr. Phelps


Published December, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?